Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 265, NWS Kansas City, MO

August 23, 2000Chariton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2000, 9:02 PM CDT for Chariton County, Missouri. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 9:02 PM CDT (02:02 UTC)
Expired
Aug 23, 2000, 10:00 PM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:30 PM CDTThunderstorm Wind 52 EKeytesville, MO
Aug 23, 9:30 PM CDTThunderstorm Wind 52 ESalisbury, MO
Aug 23, 9:58 PM CDTThunderstorm Wind 60 ESalisbury, MOThe sheriff's department transmission tower was blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3353 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS53 KEAX 240202
SVRMCI
MOC041-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARITON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1000 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MENDON...OR ABOUT 28 MILES SOUTHEAST OF
  CHILLICOTHE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYNUMVILLE AT 915 PM CDT
  KEYTESVILLE AT 920 PM CDT
  SHANNONDALE AT 925 PM CDT
  FOREST GREEN AT 930 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3970 9329 3948 9324 3926 9289 3938 9276
          3969 9273

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:06 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 4:06 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT WED AUG 23 2000

LAPS BNDRY LYR WNDS AT 2000 UTC INDICATE SFC WND SHFT JUST S OF
MO-IA BORDER WITH MSTR CNVGNC STREAKING AHD OF BNDRY. 88-D HAS
INDICATED A FEW ISOLD CELLS THIS PM ON HOT SIDE OF FNT BUT MORE
ORGANIZED CNVTN APPRS TO BE IGNITING TO N. MODEL GRIDDED FIELDS ALL
SHW 700-500 HPA LAPSE RATES STEEPENING TO 7.5 DEG C THIS EVENING
WITH PLENTY OF INSTABILITY ACR NE HALF OF CWA. WITH DECENT SHRT WV
RE-ESTABLISHING NW FLW 0-6 KM SHEAR FCST BY MODELS TO INCRS TO 35-37
KTS. GIVEN THESE PARAMETERS INSERTED POSSIBILITY OF STG WNDS/HAIL NE
OF STJ TO DMO LN. ALG AND S OF THIS LN SCT CNVTN ALREADY FIRING UP
AS CNVTV TEMPS REACHED IN MOST LOCATIONS. CU PUT A LID ON TEMPS A
BIT MORE THAN TUE AND WITH LWR CINS(-20) THAN 24 HRS AGO EVGN CNVTN
WILL BEAR WATCHING. GIVEN VERY HOT CONDS HIGH BASE CELLS CWA WIDE
INDEPENDENT OF AFOREMENTIONED STG FEATURES MAY PRODUCE GUSTY WNDS.
USED SLIGHTLY COOLER TEMPS FOR MINS TNGT ALL ZNS XCPT SW DUE TO
ANTICIPATED PCPN.

ANY MINOR COOLING BHD BNDRY LATE TNGT/THUR AM SHLD BE QUICKLY
DISPLACED TO N BY PM. DID NOT DEVIATE MUCH FM TDY'S PERSISTANCE AND
WENT A CAT ABV GUIDANCE SW. ONE COULD MAKE A CASE FOR NOCTURNAL
CNVTN FRI/SAT TIME FRAME OTHERWISE TEMPS ARE PROMARY FCST CONCERN IN
XTND PRD. WENT WITH 90-95 RANGE THRU WKEND WITH NO INDICATION OF I
SGFNT COOLINK HEADING INTO NXT WK.

.EAX...NONE.

BODNER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:23 PM CDTSevere Thunderstorm WarningEAXMacon67 min
Aug 23, 9:40 PM CDTSevere Thunderstorm WarningEAXRandolph65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.